Illinois, 2018

Winter Weather in Illinois, December 4 to 5, 2018

December 4 to 5, 2018 · NWS PAH · 5 events in 5 counties and zones

Scattered snow showers became heavier and more numerous during the afternoon and evening hours. Some of the snow showers reduced visibility to around one mile.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered snow showers became heavier and more numerous during the afternoon and evening hours. Some of the snow showers reduced visibility to around one mile. Most of the activity was from the Wabash Valley south to Hardin County. The snow accumulated up to an inch in some spots, including Albion in Edwards County. Even after the snow ended, the combination of wet roads from earlier snow and sub-freezing temperatures created patchy slick spots during the early morning commute on the 5th. Ahead of high pressure over the Plains states, a moist and unstable northwest wind flow generated numerous snow showers. The snow showers were enhanced by 500 mb shortwaves rotating east around a low over the upper Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 4, 8:00 AM CST, 4 hours earlier.

Area forecast discussion, Dec 4, 8:00 AM CST, 4 hours before
Area Forecast Discussion
National Weather Service Paducah KY
800 AM CST Tue Dec 4 2018

.UPDATE...
Issued at 750 AM CST Tue Dec 4 2018

Updated forecast to increase the potential for scattered light
snow showers, which may be mixed with rain showers at times today.
Upstream radar and observations indicate a good deal of activity
over the St. Louis area that will rotate through our forecast area
during the course of the day. While a significant accumulation is
not expected, it is possible that a light accumulation may result
in heavier snow bursts. Issued a Special Weather Statement to
address potential minor impacts to travel from this activity. The
remainder of the forecast is unchanged.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 355 AM CST Tue Dec 4 2018

Forecast confidence is relatively high in the short term with good
overall model agreement. The primary concerns include a chance for
light snow/rain showers and/or flurries/sprinkles today, with a
slightly better chance on Thursday with our next frontal passage.

Overcast conditions will prevail today as broad cyclonic flow
persists. A couple of weak shortwave impulses will provide the
necessary lift to produce a chance of light precipitation. Ice
nucleation will be less likely early in the day with low level
moisture suppressed beneath the favored ice crystal growth zone.
However, forecast soundings indicate the moisture bearing layer
should gradually expand into the ice nucleation zone through the
course of the day, which would be more favorable for snowflake
formation. At the same time, low level temperatures will likely
warm at least a few degrees by afternoon, making precipitation
type tricky. Overall, the forecast in most locations will carry a
chance of light rain and snow showers through the course of the
day. A trend towards mainly light snow showers and flurries is
expected late in the day before the precipitation tapers off from
west to east during the evening. Accumulation will be hard to
come by, but in heavier bursts of snow showers, a couple tenths of
an inch will be possible.

The forecast for Wednesday and Wednesday night is still shaping
up to be dry with high pressure centered over the Arklatex early
Wednesday morning. As this high shifts into the Southeast by
Thursday, the return southerly flow should result in a slight
moderation in temperatures. Even so, highs are still forecast to
remain well below normal. After highs in the mid to upper 30s
today, readings in the upper 30s to lower 40s are expected on
Wednesday, with 40 to 45 degrees by Thursday. Unfortunately, this
slight moderation appears short lived as a cold front is progged
to make passage on Thursday.

The passage of the front will result in a small chance of light
precipitation, which should be primarily in the form of rain. A
few snowflakes are possible across northern counties early in the
day, and on the back edge of the precipitation late Thursday
afternoon into the evening as colder air filters in behind the
front. No accumulation is expected at this time.

.LONG TERM...(Friday through Monday)
Issued at 355 AM CST Tue Dec 4 2018

The primary story through the extended portion of the forecast will
be a potential winter storm next weekend. There is considerable
variability in timing, duration and amounts of QPF associated with
this system amongst the operational models and ensembles.

A sprawling area of cold surface high pressure will cover most of
the country east of the Rockies on Friday. The storm system will
move steadily eastward from Baja Mexico early Friday into the
southern Plains Saturday morning, and then to the lower Mississippi
Valley by Sunday morning.

Most available guidance takes the main upper storm system to the
south of our region, placing us firmly in the deformation zone. The
surface system is expected to ride along the immediate northern Gulf
Coast, which could draw the upper storm system farther south. This
could seriously limit the portion of our area that would see
impactful snow.

The other fly in the ointment is a northern stream storm system that
is forecast to top the western ridge and descend into the Plains
Saturday into Saturday night. The interaction, if any, between these
two systems could slow down the eastward progression of the winter
storm, resulting in the snow lingering longer over our region.

The bottom line is there are a lot of moving parts for the models to
iron out, so confidence in the details and impact of this storm
system is still fairly low at this time. For now we will continue
with high PoPs over the southern half of the area focused on
Saturday and Saturday night with lesser PoPs Friday night and Sunday
into Sunday night.

GFS soundings indicate that snow is the most likely precipitation
type. Where deep saturation occurs ice nucleation will not be a
problem, and any warm layer is minimal, so melting is not likely.
Surface temperatures are not likely to warm sufficiently to produce
a change over to rain given the precipitation and persistent north
winds. This forecast has a couple of inches of snow over the
southern half of the area with a sharp gradient downward across the
north. The main question is the track and speed of the upper low,
which will determine the QPF in our area. Stay tuned.

In other news, rather stout north winds will keep temperatures well
below normal through the period.

&&

.AVIATION...
Issued at 609 AM CST Tue Dec 4 2018

Overcast skies will continue today with prevailing MVFR conditions.
On and off light snow showers and rain showers are also expected
as a couple of weak shortwave impulses pass through. A gradual
west to east clearing trend is expected tonight across western and
southern half of the area. The clearing trend may not reach the
Evansville Tri-State area until late Wednesday morning. Winds will
be light west/northwest through the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...DRS
AVIATION...RJP
Hazardous weather outlook, Dec 4, 8:05 AM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
805 AM CST Tue Dec 4 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
805 AM CST Tue Dec 4 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for portions of the area
through midnight. Snow showers may result in slick spots through the
evening hours mainly across southern Illinois into the Pennyrile
region of west Kentucky. Sunset will increase the likelihood of some
local hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of snow are forecast mainly over the southern half of the
region Friday evening through Sunday evening. At this time, there
remains considerable forecast uncertainty, making it difficult to
speculate on any accumulations and impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 4, 7:45 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
745 AM CST Tue Dec 4 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ002>022-MOZ076-086-087-
111-112-042200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-SCOTT-
MISSISSIPPI-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, CLINTON, BARDWELL, WICKLIFFE, PADUCAH,
MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ,
PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, SIKESTON, AND CHARLESTON
745 AM CST Tue Dec 4 2018

...Light dusting of snow accumulation possible today...

Scattered light snow showers may be mixed at times with light
rain showers today. While a significant snow accumulation is not
expected, a light dusting of snow is possible in heavier snow
bursts. This is most likely to occur on grassy and elevated
surfaces, but some road surfaces may temporarily become slick and
hazardous where snowfall is at its heaviest. If you encounter a
heavier pocket of snow while traveling, slow down and allow
yourself extra following distance.

RJP
Special weather statement, Dec 4, 11:09 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1109 AM CST Tue Dec 4 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ002>022-MOZ076-086-087-
111-112-042300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-SCOTT-
MISSISSIPPI-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, CLINTON, BARDWELL, WICKLIFFE, PADUCAH,
MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ,
PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, SIKESTON, AND CHARLESTON
1109 AM CST Tue Dec 4 2018

...Light dusting of snow accumulation possible today...
...Slick road conditions possible...

There have been several reports of light dustings of snow causing
slick spots on area roads this morning. With temperatures in the
middle to upper 30s into the afternoon hours, the occasional light
dusting of snowfall cannot be ruled out. And while some of these
spotty showers may mix with or change to rain as the temperature
warms, travelers are still advised to use caution as they may
encounter slick patches on roadways. This is especially true for
elevated road surfaces, bridges, and overpasses.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Edwards

When
December 4, 12:00 PM CST to December 5, 6:00 AM CST
Where
Edwards forecast zone
Reported by
Public
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
December 4, 12:00 PM CST to December 5, 6:00 AM CST
Where
Wabash forecast zone
Reported by
Public
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, White

When
December 4, 12:00 PM CST to December 5, 6:00 AM CST
Where
White forecast zone
Reported by
Public
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
December 4, 12:00 PM CST to December 5, 6:00 AM CST
Where
Gallatin forecast zone
Reported by
Public
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
December 4, 12:00 PM CST to December 5, 6:00 AM CST
Where
Hardin forecast zone
Reported by
Public
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790971, 790972, 790973, 790974, 790975.